About Careers MedBlog Contact us
Medindia LOGIN REGISTER
Advertisement

Pets may be Harmed If They Consume Human Medication

by Kathy Jones on February 21, 2011 at 3:14 PM
Font : A-A+

 Pets may be Harmed If They Consume Human Medication

It is natural that you reach for over-the-counter medicines to ease the discomfort when you have a stuffy nose, an aching back or an upset stomach.

But what do you do when your pet suffers from the same problems? Do not reach for the human medicines until you talk to your veterinarian, suggests Dr. Carolynn MacAllister, Oklahoma State University Cooperative Extension veterinarian.

Advertisement

"Administration of human medications should only occur with the recommendation and supervision of a veterinarian," said Dr. Carolynn MacAllister, Oklahoma State University Cooperative Extension veterinarian.

"Accidental pet poisoning is a common problem when pet owners intentionally give medication in an attempt to make their pet feel better. Pet poisoning also happens inadvertently when an animal has access to medications that are in their environment. If you have pets you should pet-proof your home just as you would if there were small children in the home."
Advertisement

Non-steroidal anti-inflammatories (NSAIDS), which include common names such as ibuprofen and naproxen, can cause serious harm to pets. Dogs, cats, birds and other small mammals may develop stomach and intestinal ulcers, as well as serious kidney problems, if they consume these types of medications.

MacAllister said that while acetaminophen is popular and safe for adults and children, the same does not hold true for animals, especially cats.

"One regular strength tablet of acetaminophen may cause damage to a cat's red blood cells, which limits their ability to carry oxygen. In dogs, acetaminophen can lead to liver problems, and if consumed in large doses, red blood cell damage," she said.

Other medications such as antidepressants, ADD/ADHD medicines, sleep aids, birth control, ACE inhibitors, beta blockers, thyroid hormones and cholesterol lowering agents all can have detrimental effects on your pets.

"These medicines can cause a range of problems including liver damage, heart issues, seizures, elevated body temperature, decreased blood pressure, severe lethargy and slowed breathing," MacAllister said.

"Even seemingly benign over-the-counter or herbal medications may cause serious poisoning in pets. Call your veterinarian immediately if your pet has consumed any human medication," MacAllister added.

Source: ANI
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
What's New on Medindia
World AIDS Day 2022 - Equalize!
Test Your Knowledge on Sugar Intake and Oral Health
Test  Your Knowledge on Heart
View all
Recommended Reading
News Archive
Date
Category
Advertisement
News Category

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Drug Toxicity Healthy Living 

Most Popular on Medindia

Accident and Trauma Care Color Blindness Calculator Post-Nasal Drip Blood Pressure Calculator Diaphragmatic Hernia Selfie Addiction Calculator Daily Calorie Requirements Sinopril (2mg) (Lacidipine) Indian Medical Journals Sanatogen
This site uses cookies to deliver our services. By using our site, you acknowledge that you have read and understand our Cookie Policy, Privacy Policy, and our Terms of Use
×

Pets may be Harmed If They Consume Human Medication Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests